Aa
A
A
A
Close
Anxiety Community
22.8k Members
Avatar universal

Weird side effects from takin 10mg Lexapro for Panic attacks

Hey y'all I am a 21 year old female that is not very active anymore and is 4 days into taking 10mg of lexapro for Panic attacks. I take it at 6pm so I can consistently take it around the same time. I have been have weird side effects to this medicine and want to see if anyone else has experienced them to.. the side effects are dizziness, shortness of breath, feels like I have something stuck in my throat but nothing is there,shaky feelings when getting up from bed, nausea,pain in the upper right quadrant of my abdomen, electroshock feeling when I am laying down to go to bed that starts from my toes and ends at my head, I am waking up every 2hours at night, I have to force my self to go back to sleep at night and can not keep myself awake during the day, I have weak feelings in my legs, and really bad shoulder, chest and back pains,my body feeling like it is burning,the past 2 days I have woken up to my jaw hurting and then that last all day. I recently started to wear my retainer again to see if the pain will subside but it has not, my right ear feels very clogged to were I feel as though I can not hear out of it, I can not stop burping or yawning, when i lay down i feel as if my head has a pulse,If any of y'all could help with these I would greatly appreciate your suggestions. Thank you
2 Responses
973741 tn?1342346373
Sorry to hear all of this is going on.  I'm glad you are getting help for your panic disorder but it can be a bit of a difficult time getting up to speed with newly started medicine.  You are on a low dose of Lexapro.  And SSRI's have something called transient side effects.  That means that they have *start up* side effects that you experience when you first start taking the medicine and then they get less and less as your body adjusts.  More anxiety (which this kind of sounds like) is not uncommon.  Maybe you can talk to your doctor about titrating up more slowly.  He might have you take only 5mg to start and then move up to 10 in 2 weeks.  That is one way doctors help people get used to a new medicine like this.  So, give your doctor a call tomorrow and let us know what they say.
3 Comments
https://www.drugs.com/lexapro.html
10 is a standard starter dose for the first week and most people move on to 20 afterwards.
Most side effects go away with time, however the bad chest, shoulder and back pains may be related to the severe nervous system reaction listed below.
Call your doctor at once if you have:

blurred vision, tunnel vision, eye pain or swelling, or seeing halos around lights;

racing thoughts, unusual risk-taking behavior, feelings of extreme happiness or sadness;

low levels of sodium in the body - headache, confusion, slurred speech, severe weakness, vomiting, loss of coordination, feeling unsteady; or

severe nervous system reaction - very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors, feeling like you might pass out.

I did talk to my doctor and she said that it is my body reacting to the medicine and wants me to stay on the dosage I am at. I am due to go back and see her on the 5th of February
Okay.  I guess follow doctors orders.  It is a common practice to back the dose down to 5 mg and then titrate up but your doctor may think you are through the worst of it.  Know that generally these transient side effects get less and less.  However, really, if you are terribly uncomfortable, then it may, as Paxiled says, just not be a drug for you.  It's sometimes trial and error to get the right drug and the right dose.  I do like that your doctor understands that a true test is the full start up period of 6 to 8 weeks.  But hey, if you can't tolerate it, you can't.  Let us know how you are doing and again, hopefully this gets less and less as your body gets used to the med.
Avatar universal
10mg is, I believe from when I took this med, the dose for anxiety.  20mg is the dose for depression.  At least, this is how the manufacturer originally recommended it.  But results will always vary by the person.  If all these side effects started when you started taking this drug, it might not be the right med for you.  We react differently to different meds, but that's a lot of stuff going on.  It's possible this will pass in time, and one of the quirks of taking these meds is the side effects start right away but the effects you want don't start for several weeks for most people.  Still, again, that's a lot of stuff.  I'd talk to your psychiatrist about it.  I agree with what was said already about the need to taper up on these meds as well as taper down when you want to quit them after you've been on them for a time.  It gives the brain some time to get used to it.  I found Lexapro to be a weird drug, frankly -- it gave me this very odd pressure in the head, and upon researching it found this was very common.  It may be that it has an even greater effect on magnesium absorption than most of these meds, and you're taking it around mealtime, which I'm not sure is the best way to do it.  The reason for this is that drugs that affect brain neurotransmitters have a bad effect on magnesium absorption, so it's best usually to take the drug some time apart from when you eat so you can absorb your magnesium.  But again, you're reporting an awful stew of effects, so please do talk to your psychiatrist.
8 Comments
I don't not have a psychiatrist at this time my doctor was the one that diagnosed me with the panic attacks
The idiotic non stop yawning lasted for 3 weeks for me, then disappeared as my body got used to the med. I can see how a person could get frustrated with a lot of small things going on at the same time as some annoying ones, so keep that in mind that you might be over- reacting to some of the annoyances.
The bad thing about taking this kind of med is the patient has to figure how much to put up with at a bad time in their life. Good luck and hopefully things improve in the next week or so.
I  would encourage you at some point to get a psychopharmacologist if meds are the choice you make of how to deal with the problem -- there are, of course, other options if the problem isn't so severe your life is intolerable.  Some general docs are very good at this, but psychiatrists do only this and psychopharmacologists get some extra specialization in medication and how to put you on them and off them.  I know my psychopharmacologist started me on Lexapro at 5mg, as Mom mentioned, before moving me up slowly.
Hey Paxiled when you were on the lexapro did you experience your body feeling as if it was shaking internally?
No.  The oddest side effect was this really weird head pressure that sometimes felt a lot like what I felt when I was having a panic attack.  But Lexapro didn't work for me, which suggests a possibility I didn't metabolize it very well.  The better your body metabolizes a drug the better it works, but also the more side effects you get from it.  I have gotten the shakes, however, but whether it was from meds or anxiety or other problems I don't know for sure.
I should also add, I've had two lives with anxiety.  The first was the one most of the people on here have, and the second is post-Paxil withdrawal.  The person I was when I took Lexapro was post Paxil-withdrawal, and it did something very severe to me that doesn't happen often and since then nothing goes as expected.  I generally comment for others based more on me before, not me now.
Would it be better to take the lexapro 1 hour before dinner time or 1 hour after?
I don't know that there's really a best time.  The best time is what works best for a person, and part of that is taking it at a time you will always remember to take it.  What I can tell you is that when I was first on Paxil and got very sedated, my psychiatrist had me divide the dose into two parts and have me take one in the afternoon and the second at bedtime.  It did help mitigate the side effects.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?